Minnesota, 2014

Hail in Minnesota, June 5, 2014

June 5, 2014 · NWS FGF · 1 event in 1 county or zone

Thunderstorms developed during the late afternoon and early evening of the 5th along a weak convergent boundary extending from southeast North Dakota up into the northwest corner of Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms developed during the late afternoon and early evening of the 5th along a weak convergent boundary extending from southeast North Dakota up into the northwest corner of Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 1:15 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 1:15 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
215 PM CDT THU JUN 5 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 210 PM CDT THU JUN 5 2014

THE NEAR TERM FORECAST WILL HAVE SEVERAL CHALLENGES TO INCLUDE TWO
WIND SHIFT BOUNDARIES AND THE TIMING OF DEPARTING RAIN SHOWERS. HAVE
CONTINUED TO LIKE NAM12 GUIDANCE AND LEANING TOWARD A NAM WEIGHTED MODEL
BLEND THROUGHOUT THE SHORT TERM.

CURRENT RADAR SHOWING SHOWERS IN THE FAR SOUTHEAST BEGINNING TO EXIT
THE CWA. METARS SHOW A WIND SHIFT PARALLEL TO AND JUST WEST OF THE
RED RIVER WITH A COUPLE OF CELLS TRYING TO GET GOING NEAR PEMBINA.
EASTERN ND ALSO BEGINNING TO SEE EXPECTED CU FIELD DEVELOP.

LATE AFTERNOON AND TONIGHT...HAVE EXTRAPOLATED OUT RAIN SHOWERS
USING NAM H700 WINDS AS GUIDANCE...WITH SHOWERS COMPLETELY OUT OF
AREA BY 23Z. HAVE INTRODUCED A BAND OF THUNDERSTORMS ALONG AND JUST
EAST OF THE WIND SHIFT BOUNDARY. THE LOW TOP SUPERCELL GUIDANCE (SPC
MESOANALYSIS PAGE) HAS SHOWN INCREASING NON SUPERCELL TORNADO VALUES
ALONG THIS FRONT THROUGHOUT THE DAY...SO WITH VERY WEAK DEEP LAYER
SHEAR (SUPERCELLS NOT AS LIKELY) THIS WILL BE THE MAIN CONCERN
THROUGH EARLY EVENING. THE WIND SHIFT BOUNDARY DOES BEGIN TO WASH
OUT AS IT MOVES INTO NORTHWEST MINNESOTA...BUT WITH HEATING
CONTINUING THIS AFTN EAST OF THE RRV...WILL ADD SCATTERED TSTMS TO
ALL OF W CNTRL AND NW MN AFT 21Z AHEAD OF THIS BOUNDARY. A SECOND
BOUNDARY EXISTS FROM SOUTHEASTERN SASK INTO EASTERN MT...WITH
CELLS NOW DEVELOPING OVER FAR NW ND. THE NAM BRINGS A LINE OF
STORMS INTO CENTRAL ND THIS AFTN AND WEAKENS AS THEY MOVE INTO MY
CWA. WITH LOSS OF HEATING AND WEAK DEEP LAYER SHEAR...WILL KEEP
SOME ISOLD STORMS THROUGH MID EVENING AND THEN GO DRY. EVENING
SHIFT CAN ADJUST IF THESE BEGIN TO MATERIALIZE THIS EVENING AS THE
BOUNDARY TRANSITS ND...BUT CONFIDENCE IS LOW AT THIS POINT.

FRIDAY AND FRIDAY NIGHT...

ZONAL UPPER LEVEL PATTERN WILL BRING A WAVE ACROSS THE SOUTHERN CWA.
SEEING THE BIGGEST MODEL DIFFERENCES IN THIS PERIOD...WITH THE NAM
GENERATING A BAND DURING THE MORNING HOURS ACROSS FAR SRN ND...THE
GFS MORE ALONG THE I94 CORRIDOR...AND THE ECMWF WITH MORE WIDESPREAD
ACTIVITY FROM BASICALLY THE HWY 2 CORRIDOR DOWN INTO SD.  WITH ALL
MODELS CONTINUING NORTHERLY FLOW AND THE MAIN VORT BEING ACROSS THE
SOUTH...WILL GO WITH THE NAM IDEA AND KEEP CHANCE POPS LIMITED TO
ABOUT I94 AND SOUTH WITH ISOLATED SHOWERS/TSTMS UP TO HWY 2. THE NAM
PRODUCES A BAND OF MODERATE H850-H700 LYR FRONTOGENETIC FORCING
ACROSS NORTH CENTRAL SOUTH DAKOTA FRIDAY MORNING WHICH LIFTS NORTH OF
THE STATE LINE AFTER 18Z...ALONG WITH A RIBBON OF PLUS 1 PWATS. THE
STRONGEST FORCING IS ACROSS THE CENTRAL VALLEY MORE IN LINE WITH GFS
QPF PLACEMENT HOWEVER THE GFS QUICKLY DRIES OUT WITH LOSS OF SOLAR
WHILE THE NAM CONTINUES PRECIP ACROSS MOST OF THE SOUTHEAST THROUGH
06Z...THEN RAPIDLY DRIES OUT AFTER MIDNIGHT. DUE TO THE STRENGTH OF
MID LEVEL FORCING WILL CONTINUE THE NAM IDEA THROUGH 12Z SATURDAY
MORNING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 210 PM CDT THU JUN 5 2014

SATURDAY AND SATURDAY NIGHT...MAY SEE SOME LINGERING ACTIVITY ACROSS
THE FAR EAST AS SW DEPARTS...BUT NAM IS TOTALLY DRY AND HAVE LOWERED
POPS TO ONLY ISOLATED SHOWERS. NORTHERLY FLOW WITH SFC HIGH OVER
CNTRL DAKOTAS WILL BRING DRY WEATHER TO REST OF AREA AND A VERY COOL
SATURDAY NIGHT (LOWS IN THE MID 40S) AS WINDS WEAKEN OVERNIGHT.

SUNDAY...NEXT UPPER WAVE WILL MOVE IN WITH NW FLOW PATTERN ALOFT.
EXPECT SOME ISOLATED SHOWERS IN THE MORNING...INCREASING IN COVERAGE
FROM NORTHWEST TO SOUTHEAST AS CLEAR MORNING SKIES AND COOL
OVERNIGHT TEMPS RESULT IN CU DEVELOPING BY MID DAY...THEN SHOWERS
AND POSSIBLY SOME STORMS DEVELOPING/INCREASING IN COVERAGE DURING
THE LATER AFTERNOON.

SUNDAY NIGHT-THURSDAY...MODELS AGREE WITH THE ZONAL FLOW FOR THIS
PERIOD...BUT NOT SO MUCH ON TIMING OF INDIVIDUAL WAVES WITHIN THIS
FLOW PATTERN. THE STRONGEST SIGNALS FOR THUNDER ARE SUNDAY EVENING
AND THEN AGAIN ON WEDNESDAY. TEMPERATURE SHOULD BE NEAR NORMAL
VALUES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1235 PM CDT THU JUN 5 2014

SHOWERS WILL END AT KBJI EARLY THIS AFTERNOON. BEHIND THIS AREA OF
SHOWERS THERE WILL BE A WIND SHIFT (SOUTHERLY TO NORTHWEST) THAT
WILL MOVE THROUGH THE REGION THIS AFTERNOON/EVENING. SCATTERED
THUNDERSTORMS WILL OCCUR ALONG THIS FEATURE...MOST LIKELY AFFECTING
THE KGFK/KFAR/KTVF SITES. COVERAGE OF THESE STORMS SHOULD BE LESS
THAN 50%...AND WENT WITH VCTS. OTHERWISE...VFR CONDITIONS THROUGH
THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...SPEICHER
LONG TERM...TG/SPEICHER
AVIATION...TG
Hazardous weather outlook, Jun 5, 6:00 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT THU JUN 5 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA. THE STORMS MAY PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. THE STORMS WILL BE MOST LIKELY AFTER 1 PM THROUGH
9 PM THIS EVENING.

AFTERNOON HEATING AND AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
THE AREA AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A LINE
FROM VALLEY CITY ND TO WASKISH MN. THE THUNDERSTORMS WILL BE MOST
LIKELY FROM NOON TO 7 PM FRIDAY. THE STORMS WILL PRODUCE SOME
LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL OCCUR ALONG A
COLD FRONT MOVING THROUGH THE AREA.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH AND WEST OF A
LINE FROM WIMBLEDON ND TO HATTON ND TO ROSEAU MN. THE STORMS WILL
BE MOST LIKELY SATURDAY AFTERNOON AND EVENING. THE STORMS MAY
PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, Jun 5, 2:31 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
331 PM CDT THU JUN 5 2014

MNZ007-008-052100-
EAST MARSHALL MN-WEST MARSHALL MN-
331 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 400
PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES NORTHEAST OF ARGYLE...OR 29 MILES NORTHWEST OF
THIEF RIVER FALLS...MOVING TO THE EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
RADIUM AROUND 340 PM CDT.
OLD MILL STATE PARK AROUND 400 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4836 9638 4818 9646 4825 9687 4845 9674
TIME...MOT...LOC 2030Z 266DEG 7KT 4838 9666

JAM
Local storm report, Jun 5, 3:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
444 PM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 S CASSELTON           46.89N 97.21W
06/05/2014  E0.75 INCH       CASS               ND   DEPT OF HIGHWAYS

            WALL CLOUD AND ROTATION PASSED OVER D.O.T. SHOP NO FUNNEL
            OR TOUCHDOWN OBSERVED

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 79 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
June 5, 3:45 PM CST to 4:10 PM CST
Where
Polk County, 6.48 mi E of Euclid
Measured
1 in hail
Reported by
Public
Coordinates
47.970, -96.490

The hail ranged in size from dime to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512295.